North Carolina, 2015

Hail and Damaging Winds in North Carolina, March 11, 2015

March 11, 2015 · NWS MHX · 7 events in 4 counties and zones

Showers and Isolated thunderstorms developed along a cold front over the northern parts of eastern North Carolina during the late afternoon and evening of March 11th 2015. A few of the storms became severe producing large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Showers and Isolated thunderstorms developed along a cold front over the northern parts of eastern North Carolina during the late afternoon and evening of March 11th 2015. A few of the storms became severe producing large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Mar 11, 2:55 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 11, 2:55 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
355 PM EDT WED MAR 11 2015

.SYNOPSIS...
A COLD FRONT DRIFTS SOUTH THROUGH THE AREA THIS EVENING. STRONG
HIGH PRESSURE WILL BUILD IN FROM THE NORTH THURSDAY. A TROUGH OF
LOW PRESSURE AND WARM FRONT WILL LIFT NORTH FRIDAY INTO SATURDAY.
A COLD FRONT WILL CROSS THE REGION LATE THIS WEEKEND FOLLOWED BY
HIGH PRESSURE MONDAY. ANOTHER COLD FRONT WILL CROSS ON TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 330 PM WEDNESDAY... FOG/STRATUS IS DISSIPATING BUT
CONTINUES TO AFFECT TO AFFECT PORTIONS OF THE CRYSTAL
COAST/SOUTHERN OUTER BANKS. THINK IT WILL CONTINUE TO DISSIPATE
BUT WILL LIKELY PERSIST UNTIL THE FRONT CROSSES THE WATERS THIS
EVENING AFTER 00Z AND FLOW SHIFTS TO THE NORTH. THE HIGH
RESOLUTION MODELS INDICATE CONVECTIVE DEVELOPMENT NORTH OF THE
NEUSE RIVER TO VA BORDER AFTER 20Z AHEAD OF THE FRONT THEN AN AREA
OF LIGHT RAIN BEHIND THE FRONT. WILL CONTINUE LIKELY POPS
THROUGHOUT TONIGHT AND INDICATE RAPID DRYING AFTER 09Z PER LATEST
GUIDANCE ALTHOUGH SPRINKLES COULD LINGER UNTIL 12Z SOUTHERN AREAS.
OVERNIGHT LOWS WILL BE IN THE UPPER 40S TO LOWER 50S.

&&

.SHORT TERM /THURSDAY/...
AS OF 330 PM WEDNESDAY...DRIER AND SIGNIFICANTLY COOLER WEATHER
ON TAP FOR THURSDAY AS HIGH PRESSURE BUILDS IN FROM THE NORTH. ANY
CLOUDS SOUTH PORTION SHOULD DISSIPATE BY 15Z WITH MOSTLY SUNNY
SKIES EXPECTED . THE LATEST MET/MAV MOS HAS COME IN WARMER AND
MATCHES UP WELL WITH 00Z ECMWF MOS SO WILL INDICATE HIGHS IN THE
LOWER TO MIDDLE 60S WHICH IS ABOUT 20 DEGREES COOLER THAN
WEDNESDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
AS OF 345 PM WED...COOL BUT DRY CONDITIONS ON THURSDAY NIGHT AS
GOOD RADIATIONAL COOLING SETS UP WITH CLEAR SKIES AND LIGHT WINDS
ALONG WITH LOW TD'S. LOWS SHOULD FALL INTO THE 30S INLAND TO 40S
COAST.

FRIDAY...SFC HIGH PRESSURE WILL SLIDE OFF THE NEW ENGLAND COAST
ALLOWING FOR A RETURN SOUTH TO SOUTHEAST FLOW TO DEVELOP. TEMPS
WILL BE NEAR CLIMO WITH HIGHS GENERALLY IN THE LOW 60S UNDER
INCREASING CLOUDS AS WARM FRONT BEGINS TO LIFT NORTH. THIS WILL
BRING INCREASING LIGHT RAIN CHANCES MAINLY IN THE AFTERNOON INTO
THE EVENING. HAVE INCREASING POP TREND FROM WEST TO EAST DURING
THIS TIME PERIOD. QPF VALS GENERALLY ON THE LOW SIDE AS BEST DEEP
LAYER FORCING WILL REMAIN WELL WEST OF THE AREA.

SLIGHTLY BETTER SHOWER CHANCES ON SAT AS GOOD MOISTURE ADVECTION
OCCURS WITH BNDRY STREAMLINES CONVERGING ON E NC. THREW IN SLIGHT
CHANCE THUNDER AS SOME INSTABILITY...ALBEIT WEAK...MAY BE
PRESENT...THOUGH PLENTIFUL CLOUD COVER SHOULD BE PRESENT TO
PREVENT MORE THAN AN ISO EMBEDDED STORM. IT WILL BE WARM AND HUMID
WITH HIGHS GENERALLY IN THE 70-74 DEGREE RANGE...WITH 60S ON THE
COAST.

SUN INTO EARLY WEEK...AS THE LOW PRESSURE SYSTEM LIFTS NORTH AND
WEST OF THE AREA...ITS ASSOCIATED COLD FRONT WILL CROSS EASTERN
NC EARLY SUNDAY MORNING AND BRING DRIER CONDITIONS ON SUNDAY WITH
A RETURN TO SUNSHINE AND PLEASANTLY WARM TEMPS. THICKNESSES DO
NOT DROP ALL THAT MUCH AND IN FACT...A WNW LOW LEVEL FLOW
INDICATES DRY COMPRESSIONAL HEATING SO HAVE EDGED HIGH TEMPS UP A
BIT WITH MANY LOCALES REACHING THE 70 DEGREE MARK. HIGH PRESSURE
WILL BUILD BEHIND THE FRONT AND A SHORTWAVE MOVING ALOFT...WILL
BRING DRIER CONDITIONS WITH TEMPS NEAR NORMAL UNDER NW FLOW ALOFT
EARLY NEXT WEEK. A REINFORCING COLD FRONT WITH LIMITED MOISTURE
WILL PASS THROUGH ON TUESDAY WITH POSSIBLY BELOW NORMAL TEMPS BY
MID WEEK NEXT WEEK.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /THROUGH THURSDAY/...
AS OF 200 PM WEDNESDAY...CONDITIONS WILL DETERIORATE AFTER 20Z AS
SHOWERS DEVELOP AHEAD OF AN ADVANCING COLD FRONT WHICH IS FORECAST
TO MOVE THROUGH ALL OF THE TAF SITES BY 01Z. BEHIND THE FRONT
EXPECT A SEVERAL HOUR PERIOD OF LIGHT RAIN AND IFR CEILINGS WHICH
WILL PERSIST MOST OF THE NIGHT. CONDITIONS SHOULD IMPROVE TO VFR
BY 12Z THURSDAY AS HIGH PRESSURE AND DRIER AIR FILTER INTO THE
AREA. WINDS WILL GUST TO 20 KT IN THE WESTERLY FLOW AHEAD OF THE
FRONT AND IN THE NORTHERLY POST FRONTAL FLOW.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 345 PM WED...VFR CONDITIONS WILL CONTINUE INTO FRIDAY...BUT
RAIN CHANCES INCREASE LATE FRIDAY AFTERNOON INTO SATURDAY WITH SUB
VFR CONDITIONS LIKELY BY FRIDAY NIGHT POSSIBLY INTO SAT. COLD
FRONT WILL MOVE THROUGH BY EARLY SUN MORNING WITH A RETURN TO VFR
AND SUNSHINE.

&&

.MARINE...
SHORT TERM /THROUGH THURSDAY/...
AS OF 200 PM WEDNESDAY...ADVISORIES HAVE BEEN ISSUED FOR ALL OF
THE COASTAL WATERS AND THE PAMLICO SOUND FOR AFFECTS OF FRONT
CROSSING THE WATERS THIS EVENING AND THEN STRONG HIGH PRESSURE
BUILDING IN FROM THE NORTH THURSDAY. PREFONTAL WESTERLY WINDS 15
TO 25 KT WILL SHIFT TO NORTHERLY 20 TO 30 KT LATE TONIGHT INTO
FRIDAY WITH SEAS 3 TO 6 FT THIS EVENING BUILDING TO 5 TO 8 FT
THURSDAY. DISSIPATING AREAS OF FOG WILL CONTINUE OVER PORTIONS OF
THE SOUTHERN/CENTRAL WATERS UNTIL THE FRONT CROSSES THE WATERS
AFTER 00Z SO WILL CONTINUE THE DENSE FOG ADVISORY UNTIL 7 PM.

LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 345 PM...THE SCA CONDITIONS SHOULD WANE EARLY FRI AS
WINDS/SEAS DIMINISH. BOTH WINDS AND SEAS WILL INCREASE BACK TO
SCA CRITERIA ON SATURDAY AS SOUTHWESTERLY PRESSURE GRADIENT
TIGHTENS IN ADVANCE OF NEXT COLD FRONT SET TO MOVE THROUGH EARLY
SUNDAY.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...DENSE FOG ADVISORY UNTIL 7 PM EDT THIS EVENING FOR AMZ135-152-
     154-156-158.
     SMALL CRAFT ADVISORY FROM 5 AM TO 8 PM EDT THURSDAY FOR AMZ135.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR AMZ152-154-
     156.
     SMALL CRAFT ADVISORY FROM 8 AM THURSDAY TO 2 AM EDT FRIDAY FOR
     AMZ150.
     SMALL CRAFT ADVISORY FROM 5 AM THURSDAY TO 8 AM EDT SATURDAY
     FOR AMZ158.

&&

SYNOPSIS...JME
NEAR TERM...JME
SHORT TERM...JME
LONG TERM...TL
AVIATION...JME/TL
MARINE...JME/TL
Hazardous weather outlook, Mar 11, 3:04 AM EST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
404 AM EDT WED MAR 11 2015

NCZ095-098-103-104-120815-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
404 AM EDT WED MAR 11 2015

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EDT THIS MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090>094-120815-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
404 AM EDT WED MAR 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Mar 11, 3:40 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
440 PM EDT WED MAR 11 2015

NCZ029-044-112130-
PITT-MARTIN-
440 PM EDT WED MAR 11 2015

...A STRONG THUNDERSTORM WILL AFFECT PITT...MARTIN...

AT 439 PM EDT...A STRONG THUNDERSTORM WAS NEAR TARBORO...MOVING EAST
AT 50 MPH.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILLIAMSTON...BETHEL...ROBERSONVILLE...FOUNTAIN...HAMILTON...OAK
CITY...PARMELE...EVERETTS...FALKLAND AND HASSELL.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3601 7721 3593 7719 3593 7709 3594 7704
      3586 7703 3590 7693 3586 7684 3589 7683
      3586 7677 3585 7682 3585 7687 3582 7691
      3566 7766 3569 7765 3580 7747 3582 7735
      3591 7734 3596 7738
TIME...MOT...LOC 2039Z 254DEG 41KT 3582 7759

8

The radar

The Raleigh/Durham radar (KRAX), 102 km away, was scanning. The volume nearest the first event began at 21:21 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Pitt

When
March 11, 4:20 PM EST
Where
Pitt County, 2.35 mi WSW of Whitehurst
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.760, -77.370

Strong winds blew down 5 power poles on Highway 11 north of Greenville near North Pitt High School.

Thunderstorm Wind, Martin

When
March 11, 4:30 PM EST
Where
Martin County, Robersonville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
35.820, -77.250

Strong winds blew down a tree and shingles were blown off house near Robersonville.

Hail, Beaufort

When
March 11, 5:06 PM EST
Where
Beaufort County, 1.12 mi W of Terra Ceia
Measured
1 in hail
Reported by
Social Media
Coordinates
35.600, -76.790

Quarter size hail reported in Terra Ceia.

Hail, Beaufort

When
March 11, 5:15 PM EST
Where
Beaufort County, 0.89 mi NE of Pantego
Measured
1 in hail
Reported by
Public
Coordinates
35.590, -76.660

Quarter sized hail reported in Pantego.

Thunderstorm Wind, Beaufort

When
March 11, 5:15 PM EST
Where
Beaufort County, 0.89 mi NE of Pantego
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.590, -76.660

Strong winds destroyed a dog house and lawn furniture in Pantego.

Hail, Hyde

When
March 11, 5:35 PM EST
Where
Hyde County, 2.81 mi W of Rose Bay
Measured
1.75 in hail
Reported by
Public
Coordinates
35.470, -76.430

Golf ball size hail reported in Scranton.

Thunderstorm Wind, Hyde

When
March 11, 5:35 PM EST
Where
Hyde County, 2.81 mi W of Rose Bay
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.470, -76.430

Wind gust estimated to 60 mph in Scranton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2015Every state in 2015This day in weather historyWarnings in North Carolina, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557310, 557311, 557304, 557306, 557315, 557308, 557316.